Winter Weather, Perry
- When
- January 25, 10:00 AM EST to 5:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
An upper air disturbance brought 2 to 3 inches of snow accumulation to Morgan and Perry Counties in less than 8 hours. Due to the cold temperatures, snow quickly covered roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper air disturbance brought 2 to 3 inches of snow accumulation to Morgan and Perry Counties in less than 8 hours. Due to the cold temperatures, snow quickly covered roads. There were travel delays. County schools were dismissed early. Further south in southeast Ohio, amounts were only an inch or two.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 25, 4:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EST FRI JAN 25 2013
.SYNOPSIS...
TWO LOW PRESSURE SYSTEMS MERGE TO PRODUCES SNOW FRIDAY THROUGH
FRIDAY NIGHT. COLD UPSLOPE SNOW DEVELOPS FRIDAY NIGHT THROUGH
SATURDAY. HIGH PRESSURE SUNDAY. WARMING TREND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
TWO LOW PRESSURE SYSTEM...ONE APPROACHING FROM THE SOUTHWEST IN THE
NORTHERN STREAM...THE SECOND...A CLIPPER LIKE SYSTEM COMING FROM
THE NORTHWEST WILL PRODUCE PERIODS OF WIDESPREAD SNOW AS THEY
MERGE INTO OUR AREA THROUGH TONIGHT. THESE SYSTEM WILL HAVE A
RATHER FAST MOVING PACE TOWARDS THE EAST.
MODELS ARE IN AGREEMENT WITH THE ONSET OF MEASURABLE SNOW MOVING OVER
THE SOUTHEAST OH AND WV BETWEEN 15-18Z TODAY. THE SREF MODEL SHOW
60 TO 80 PERCENT PROBABILITIES OF SNOW ACCUMULATIONS GREATER THAN
ONE INCH FROM 21Z TODAY THROUGH 03Z SATURDAY. COLD ADVECTION WILL
KEEP MOST OR ALL PCPN TO FALL AS SNOW. THERE IS A SLIGHT CHANCE
THAT FREEZING DRIZZLE OR FREEZING RAIN MAY AFFECT THE EXTREME
SOUTHWEST PORTIONS OF VA EARLY THIS AFTERNOON. HOWEVER...COLD
ADVECTION WILL PRODUCE MOST OR ALL PCPN TO FALL AS SNOW.
THE GFS SUGGEST A WARM LAYER ALOFT COULD PRODUCE FREEZING RAIN
FURTHER NORTH...BUT CONSIDERED THIS WARM NOSE AS THE OUTLIER PER
THE SREF AND NAM SUPPORT.
THEREFORE...WINTER WEATHER ADVISORIES WILL BE REMAIN IN EFFECT
ACROSS THE ENTIRE AREA. TEMPERATURES WILL GENERALLY WARM INTO THE
UPPER 20S. WENT CLOSER TO THE NAM AND WRFAR5 FOR TEMPERATURES
THROUGH THE PERIOD.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
OVERALL VERY LITTLE CHANGE IN GENERAL FORECAST DURING THIS PERIOD
FROM PREVIOUS SHIFT THINKING...WITH ONLY A FEW TWEAKS PER LATEST NWP
RUNS/GUIDANCE. WHILE MOST LOWLAND LOCATIONS WILL SEE LIGHT SNOW AND
FLURRIES WINDING DOWN DURING EARLY/MID MORNING HOURS SATURDAY...SNOW
WILL CONTINUE ACROSS THE FAVORED EASTERN HIGH TERRAIN AS LLVL FLOW
BECOMES INCREASINGLY NORTH/NORTHWEST AND OFF OF WESTERN LAKE ERIE.
EXPECT AN ADDITIONAL INCH TO PERHAPS SOME LOCALIZED TWO-INCH AMOUNTS
ON SATURDAY FOR FAVORED UPSLOPE AREAS AND NORTHWEST FACING SLOPES.
WILL GO AHEAD AND EXTEND THE WINTER WX ADVISORY THROUGH 00Z SUN
SIMPLY DUE TO A CONTINUING EVENT FROM FRIDAY/FRIDAY NIGHT...THOUGH
AFOREMENTIONED ADDITIONAL SNOW ACCUMS ON SATURDAY ARE EXPECTED TO
REMAIN BELOW ADV LEVEL CRITERIA. ELSEWHERE...CLOUDS HOWEVER LOOK TO
REMAIN MUCH OF THE DAY WITH PERHAPS SOME LATE DAY BREAKS ACROSS
WESTERN PARTS OF THE FORECAST AREA WITH LLVL MOISTURE BELOW 850MB
TRAPPED BELOW AN INVERSION. INHERITED MAX TEMPS STILL LOOK GOOD...IN
THE UPPER 20S/LOW 30S LOWLAND LOCATIONS AND TEENS GENERALLY ABOVE
3KFT. SATURDAY NIGHT SKIES SLOWLY BEGIN TO BREAK AND BECOME MOSTLY
CLEAR TO PARTLY CLOUDY ACROSS THE AREA. SFC HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST WITH WINDS GOING VIRTUALLY CALM.
AGAIN...INHERITED MINS LOOK GOOD ON THE COLDER SIDE OF GUIDANCE.
BY SUNDAY AFOREMENTIONED SFC HIGH PRESSURE BEGINS TO PUSH OFF TO THE
EAST WITH SFC WINDS RETURNING TO THE SOUTHEAST. 925MB TEMPS WOULD
YIELD SFC LOWLAND TEMPS INTO THE MID 40S...BUT WILL ONLY NUDGE MAX
TEMPS UP A DEGREE OR TWO WITH INCREASING HIGH AND MID CLOUDS AND
PERHAPS SOME LINGERING SNOW COVER WITH SATURDAY/S MAX TEMPS ONLY
BEING AROUND FREEZING.
BY SUNDAY NIGHT THE NEXT SYSTEM APPROACHES THE AREA WHICH WILL BRING
THE NEXT CHANCE OF PRECIP TO THE AREA. PRECIP MAY INITIALLY BE IN
THE FORM OF SNOW/WINTRY MIX BUT SHOULD TRANSITION TO ALL RAIN BY
MID-MORNING LOWLAND BY 15Z MON. TWEAKED OVERNIGHT MINS UP AN
ADDITIONAL DEGREE OR TWO...ESPECIALLY ACROSS THE WEST...AS GOOD LLVL
WARM ADVECTION PUSHES INTO THOSE AREAS OVERNIGHT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO SHOW AN UPPER WAVE BRINGING SOME PRECIP EARLY
NEXT WEEK. ITS NOT MUCH MORE THAN A LITTLE RIPPLE SLIDING THROUGH AS
THE UPPER RIDGE BUILDS ACROSS THE REGION. MOISTURE LINGERS INTO
TUESDAY AHEAD OF THE NEXT SYSTEM...MAINLY ACROSS THE NORTHERN CWA.
EXTENDED MODELS HAVE CLOSED THE GAP ON THE NEXT SYSTEM...A STRONGER
COLD FRONT MID WEEK. 00Z ECMWF HAS SPED UP A LITTLE...AND 12Z GFS
HAS SLOWED DOWN A LITTLE COMPARED TO YESTERDAYS RUNS. BOTH KEEP IT
PROGRESSIVE...WITH THE FRONT NEAR THE OHIO RIVER EARLY WEDNESDAY
MORNING...AND THEN TAKE IT EAST OF THE WV MOUNTAINS BY AFTERNOON.
THE 00Z AND 06Z GFS DID TRY TO HANG THE FRONT UP...AND SLIDE ANOTHER
WAVE ALONG IT WEDNESDAY NIGHT AND THURSDAY...BUT THAT FEATURE HAS
DISAPPEARED IN THE 12Z RUN. SO WILL HAVE TO WATCH FOR THAT
POSSIBILITY...AND DID KEEP SOME CHANCE POPS WEDNESDAY NIGHT. ON THE
ECMWF SIDE...THE NEW 12Z RUN SPEEDS THINGS UP EVEN MORE...BUT FOR
NOW STAYED WITH THE 00Z ECMWF/12Z GFS TIMING.
TEMPERATURE-WISE...STILL LOOKING AT A WARM UP INTO MID WEEK...WITH
ANOTHER COLD SURGE BEHIND THE COLD FRONT TO ROUND OUT THE EXTENDED
FORECAST.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH EARLY MORNING. A SOUTHERN
STREAM LOW PRESSURE SYSTEM WILL BRING SOME MIX PCPN OR ALL SNOW TO
THE SOUTHERN PORTIONS OF WV...SOUTHWEST VA BY 16Z. THE SNOW WILL
SPREAD ACROSS THE ENTIRE AREA AS THIS SYSTEM INTERACT WITH A
NORTHERN STREAM LOW PRESSURE SYSTEM THROUGH FRIDAY NIGHT.
NORTHWEST FLOW DEVELOPS FRIDAY NIGHT THROUGH SATURDAY. EXPECT
IFR/LIFR CONDITIONS UNDER PERIODS OF SNOW ACROSS MOST SITES. 2 TO
4 INCHES OF SNOW ARE EXPECTED LOWLAND SITES...WITH 4 TO 6 INCHES
OVER THE EASTERN MOUNTAINS IN THE NEXT 36 HOURS STARTING 15Z
FRIDAY.
IN ADDITION...OCCASIONAL GUSTY...MAINLY SOUTHERLY WINDS ARE
EXPECTED TO DEVELOP...GENERALLY AFTER 15Z...WITH GUSTS OF UP TO 18
KTS POSSIBLE ACROSS THE LOWLANDS...AND UP TO 30 KTS POSSIBLE
ACROSS THE HIGHER TERRAIN.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: TIMING OF SNOW AND MVFR/IFR CONDITIONS MAY
VARY FROM CURRENT FORECAST. MORE WIDESPREAD IFR/LIFR CONDITIONS
MAY OCCUR THAN CURRENTLY FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/25/13
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H H H H H H H L L L L
HTS CONSISTENCY H H H H H H L L L M M M
BKW CONSISTENCY H H H H H H H L L L L M
EKN CONSISTENCY H H H H H H H H H L L L
PKB CONSISTENCY H H H H H H H H L L M M
CKB CONSISTENCY H H H H H H H H H L L L
AFTER 06Z SATURDAY...
IFR CONDITIONS POSSIBLE FRIDAY NIGHT AND SATURDAY WITH UPSLOPE SNOW...
PARTICULARLY IN THE MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR WVZ005>011-013>020-024>031-033>036.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST SATURDAY
FOR WVZ032-037>040-046-047.
OH...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR OHZ066-067-075-076-083>087.
KY...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR KYZ101>103-105.
VA...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...TRM/JMV/MZ
NEAR TERM...ARJ/JMV/SL
SHORT TERM...50
LONG TERM...MZ
AVIATION...ARJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 532 AM EST FRI JAN 25 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031-033>036-261000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 532 AM EST FRI JAN 25 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS AND OTHER SIGNIFICANT WEATHER CONDITIONS TO THE CHARLESTON NATIONAL WEATHER SERVICE. WVZ032-037>040-046-047-261000- TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 532 AM EST FRI JAN 25 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS AND OTHER SIGNIFICANT WEATHER CONDITIONS TO THE CHARLESTON NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421324, 421325.